Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2003, 10:06 PM CST for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2003, 10:06 PM CST (04:06 UTC)
- Expired
- Mar 12, 2003, 11:05 PM CST
- In force
- 59 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 4.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS54 KLIX 130406
SVRNEW
LAC103-117-130505-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1005 PM CST WED MAR 12 2003
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
WASHINGTON PARISH IN SOUTHEAST LOUISIANA
* UNTIL 1105 PM CST
* AT 958 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF FOLSOM...OR ABOUT 12 MILES
SOUTHWEST OF FRANKLINTON...MOVING SOUTHEAST AT 30 MPH.
THIS IS A DANGEROUS STORM WITH LARGE HAIL AND CONTINUOUS LIGHTNING...STAY
INDOORS AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3037 8972 3060 9023 3081 9028 3072 8995
3067 8984 3060 8982 3045 8968
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:15 PM CST, 7 hours 51 minutes earlier.
Area forecast discussion, Mar 12, 2:15 PM CST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 215 PM CST WED MAR 12 2003 ...VERY UNSETTLED PATTERN TO PLAGUE THIS ENTIRE FORECAST PACKAGE... MUCH TO DISCUSS FOR THE UPCOMING FORECAST PACKAGE AS WE HEAD INTO AN ACTIVE REGIME. IN THE SHORT TERM THERE HAS BEEN A DEVELOPING CONCERN OVER THE PAST SEVERAL DAYS OF AN MCS TO INITIATE OVER THE CWA AND MOVE INTO THE GULF WATERS EAST OF US. THIS IS STEADILY COMING TO FRUITION WITH SURFACE BASED CONVECTION BREAKING OUT ACROSS LOWER SOUTHEAST LA AND APPROACHING COASTAL MISSISSIPPI. THESE ARE FIRING ALONG A VERY SUBTLE ENE-WSW ORIENTED BOUNDARY WITH APPROACHING SUB-TROPICAL JET STREAK AND EMBEDDED DISTURBANCES MOVING ALONG THE 700 MB LEVEL. SURFACE FLOW CONTINUES TO DEEPEN AN ONSHORE FETCH OF HIGH DEWPOINT AIR. ALL THIS SPELLS VERY FAVORABLE CONDITIONS FOR MCS DEVELOPMENT AND MAINTENANCE. THE PROBLEM IS THAT THIS PATTERN IS WITH US THROUGH FRIDAY. THE MODEL GUIDANCE IS COMING AROUND TO THIS THINKING BUT HAS BEEN SUBTLE WITH ANY INDICATIONS THUSFAR WITH THIS SCENARIO. FORECAST WILL BE BASED PRIMARILY ON EXPERIENCE...CURRENT UNDERFORECAST TEMP/DEWPOINT TRENDS...AND PATTERN RECOGNITION. RAN THE RICKS INDEX/PRECIPIATION CALCULATOR BASED ON 18Z LAPS SOUNDING WHICH IS THE ONLY ONE OF THE MODELED SOUNDINGS HANDLING THE SITUATION APPROPRIATELY. USING AN 850 MB LIFT OF 333K YIELDS THE FOLLOWING...POP 56%...DP 95 MB...PCPN 2.20...POTL 3.96 FOR TEMPS BELOW 69F...FMAP 1.33...RI 76...PROB SVR 0%...GUST 23-33 KT...HAIL NIL...TOR NIL. PLAN ON USING THE POP OF 60 PERCENT ACROSS THE BOARD FOR TONIGHT AND HAVE CONCERN WITH AREAL RAINFALL OVER 1 INCH... POSSIBLY 4 INCHES IN SOME PLACES MAINLY ALONG THE MISSISSIPPI COAST AND AREAS SOUTH OF LAKE PONTCHARTRAIN. THE REST OF THE FORECAST DOESNT GET ANY EASIER. A MESOHIGH SHOULD DEVELOP IN THE WAKE OF CONVECTION OVER THE NORTHEAST GULF OF MEXICO WHICH WILL RETARD THE INFLOW FOR A TIME TOMORROW BUT AS THIS FEATURE COLLAPSES THE ONSHORE FLOW WILL RETURN AND INREASE FOR ANOTHER ROUND TOMORROW EVENING. THE UPPER LEVEL PATTERN BEGINS TROUGHING FROM A NORTHERN BRANCH DISTURBANCE AMPLIFYING THE TROUGH BUT THEN GETTING HELD BACK BY SOUTHERN BRANCH TO DEVELOP A BACKWARD PROPAGATING THUNDERSTORM SITUATION FOR THURSDAY NIGHT INTO FRIDAY. THIS COULD SPELL VERY HEAVY TRAIN ECHO RAINS FOR WHATEVER AREA SHOULD FALL UNDER THE CONVERGENCE ZONE THAT SHOULD SET UP BETWEEN RESIDUAL FRONTAL TROUGH AND SEABREEZE GENERATION. WILL MAINTAIN 60 PERCENT ENTIRE AREA EACH PERIOD THROUGH THURSDAY NIGHT DUE TO HIGH CONFIDENCE OF THE OCCURRENCE BUT UNCERTAINTY ON LOCATION AND TIMING. NEEDLESS TO SAY...SOMEONE CAN SEE A LARGE AMOUNT OF UNNEEDED RAINFALL THROUGH FRIDAY AFTERNOON. LETS HOPE IT DOES NOT SETTLE OVER THE METRO NEW ORLEANS AREA...BUT THIS SCENARIO IS AN UNCOMFORTABLE ONE. BEYOND FRIDAY...SATURDAY AND SUNDAY SHOULD BE COMPARATIVELY QUIET BUT NOT WITHOUT WEATHER CONCERNS...NOTABLY FOG. THE SHORT-TERM PRIMES THE RIVERS FOR WHAT SHOULD BE ANOTHER VERY HEAVY RAIN EPISODE DEVELOPING LATE MONDAY THROUGH TUESDAY AS A STRONG SPRING STORM DEVELOPS IN THE PLAINS AND TAPS A DEEP FETCHED MOISTURE SOURCE OVER LOUISIANA. IT APPEARS THE HYDROLOGIC FLOOD CONCERNS WILL BE ON THE INCREASE THROUGHOUT THE REMAINDER OF THE MONTH INTO EARLY APRIL IF THIS FORECAST PANS OUT AS DESCRIBED. PRELIMINARY NUMBERS... MCB 063/078 060/075 060 6665 BTR 066/079 063/076 060 6665 MSY 069/079 067/075 060 6665 GPT 067/076 060/074 060 6665 .NEW...NONE LA...NONE. MS...NONE. 24
Hazardous weather outlook, Mar 12, 11:19 AM CST, 10 hours 47 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1119 AM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND HEAVY RAINS FROM SCATTERED THUNDERSTORMS THAT DEVELOP FROM THE COMBINATION OF DAYTIME HEATING AND INCREASING HIGH DEWPOINT AIR EXCITED BY AN UPPER LEVEL DISTURBANCE. THE AREA OF GREATEST RISK WILL BE SOUTH AND EAST OF LINE OF I-55 FROM LUMBERTON TO SLIDELL TO THE LOWER ATCHAFALAYA RIVER. AREAS OF EAST-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI APPEARS TO HAVE LESS OF A RISK OF SEVERE STORMS AT THIS TIME. THIS THREAT WILL CONTINUE INTO THE NIGHT WITH PERSISTENT HEAVY RAINFALL FROM TRAIN EFFECT THUNDERSTORMS BECOMING PROBABLE MAINLY ALONG THE MISSISSIPPI GULF COAST AND LOWER SOUTHEAST LOUISIANA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUEDAY THERE WILL BE AN ONGOING THREAT OF HEAVY RAINFALL AND SEVERE THUNDERSTORMS THURSDAY THROUGH FRIDAY. CONDITIONS SHOULD IMPROVE FOR SATURDAY BUT WITH A RISK OF DENSE FOG DEVELOPMENT EACH LATE NIGHT AND EARLY MORNING. THERE WILL BE AN INCREASING RISK OF THUNDERSTORMS WITH A HEAVY RAIN AND FLOOD POTENTIAL DEVELOPING TUESDAY INTO TUESDAY NIGHT. MORE DETAILS WILL BE FORTHCOMING IN FUTURE OUTLOOKS. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. IN THE EVENT OF HAIL STORM DEVELOPMENT...THE NWS IS REQUESTING ALL FIRST RESPONSE AND LAW ENFORCEMENT AGENCIES TO RELAY TIMELY REPORTS OF ANY HAIL STORMS AFFECTING THEIR AREA.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 7:15 PM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 12, 7:43 PM CST | Severe Thunderstorm Warning | LIX | East Feliciana, West Feliciana | 62 min |
| Mar 12, 8:49 PM CST | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 56 min |
| Mar 12, 9:08 PM CST | Tornado Warning | LIX | Saint Helena, Washington | 67 min |
| Mar 12, 9:12 PM CST | Tornado Warning | LIX | Saint Helena, Washington | 63 min |
| Mar 12, 9:26 PM CST | Severe Thunderstorm Warning | LIX | Tangipahoa | 64 min |
| Mar 13, 1:04 AM CST | Special Marine Warning | LIX | 71 min | |
| Mar 13, 1:10 AM CST | Special Marine Warning | LIX | 65 min | |
| Mar 13, 11:31 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 59 min |
| Mar 13, 12:16 PM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena, Tangipahoa | 59 min |
| Mar 13, 12:59 PM CST | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 46 min |
| Mar 13, 1:15 PM CST | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 45 min |
| Mar 13, 1:48 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 42 min |
| Mar 13, 1:50 PM CST | Special Marine Warning | LIX | 115 min | |
| Mar 13, 1:50 PM CST | Special Marine Warning | LIX | 115 min | |
| Mar 13, 2:29 PM CST | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Tammany | 61 min |
| Mar 13, 2:58 PM CST | Severe Thunderstorm Warning | LIX | Plaquemines, Saint Bernard | 62 min |
| Mar 13, 3:43 PM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 13, 4:09 PM CST | Special Marine Warning | LIX | 96 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.